Format

Send to

Choose Destination
Pediatr Emerg Care. 1999 Feb;15(1):1-4.

Medication errors in a pediatric emergency department.

Author information

1
Division of Emergency Medicine, the Children's Hospital of Philadelphia, and University of Pennsylvania School of Medicine, USA. sselbst@nemours.org

Abstract

OBJECTIVE:

To initiate investigation into the medication errors that occur in a pediatric emergency department. These errors have the potential for significant morbidity and mortality, as well as costly litigation.

METHODS:

We conducted a retrospective chart review of all medication and intravenous fluid errors identified in a pediatric emergency department through incident reports filed over a 5-year period. An attempt was made to determine who was involved with the errors and what caused the errors. The patient outcomes were noted and classified according to clinical significance using previously published criteria.

RESULTS:

Thirty-three incident reports involving medication or intravenous fluid errors were analyzed. Most errors occurred on the evening and night shifts. Nurses were involved in 39% of reported errors; the nurse and emergency physician were jointly involved in 36%. The most common error was an incorrect dose of medication (35%) or incorrect medication given (30%). In one third of the cases, the family was not made aware of the error. In 12%, patients required additional treatment, and one was admitted to the hospital because of the error. There were no deaths.

CONCLUSION:

Incorrect recording of patient weights leading to an incorrect medication dose and failure to note drug allergy are common causes for medication errors in the pediatric emergency department. Incorrect drugs and i.v. fluids are given because of similar names and packaging. Many of the errors in the ED seem to be preventable.

PMID:
10069301
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center